Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 86, NWS Denver/Boulder, CO

July 2, 2020Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 2, 2020, 3:15 PM MDT for Washington County, Colorado. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2020, 3:15 PM MDT (21:15 UTC)
Expired
Jul 2, 2020, 3:45 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Washington County, CO

The radar

The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:18 PM MDTHAIL 13 Sw Cope, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 1:58 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2842 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WUUS55 KBOU 022115
SVRBOU
COC121-022145-
/O.NEW.KBOU.SV.W.0086.200702T2115Z-200702T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
315 PM MDT Thu Jul 2 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in northeastern Colorado...

* Until 345 PM MDT.

* At 313 PM MDT, a severe thunderstorm was located near Cope, or 25
  miles north of Seibert, moving southeast at 5 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. Localized 
           flooding will also develop with this storm. 

  SOURCE...Radar indicated. Spotters have reported large hail with 
           this stomr. 

  IMPACT...Expect damage to roofs, siding, and trees. People and 
           animals outdoors will be injured. Expect hail damage to 
           roofs, siding, windows, and vehicles.

* Locations impacted include...
  Cope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10296 3966 10301 3980 10295 3981 10280
      3957 10280
TIME...MOT...LOC 2113Z 326DEG 5KT 3967 10290 

HAIL...1.75IN
WIND...60MPH
 
$$

ENTREKIN
1 follow-up statement
453 
WWUS55 KBOU 022139
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
339 PM MDT Thu Jul 2 2020

COC121-022147-
/O.EXP.KBOU.SV.W.0086.000000T0000Z-200702T2145Z/
Washington CO-
339 PM MDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 345 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy 
rain is still possible with this thunderstorm and possible 
locallized flooding and standing water will remain across Southeast 
Washington county. 

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 3957 10296 3966 10301 3980 10295 3981 10280
      3957 10280
TIME...MOT...LOC 2137Z 326DEG 5KT 3964 10288 

$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:05 PM MDT, 10 minutes earlier.

Area forecast discussion, Jul 2, 3:05 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
305 PM MDT Thu Jul 2 2020

.SHORT TERM...(This evening through Friday)
Issued at 305 PM MDT Thu Jul 2 2020

We've settled in to the pattern that will become too familiar in the
coming days, with a ridge over central US and multiple lows ejecting
and replacing themselves over the northwest US. Jet stream oriented
southwest to northeast from northern CA and across Idaho & Montana.

Surface dewpoints in the 60s over the eastern part of the forecast
area, roughly Sterling/Akron/Eastern Lincoln County line, are
remnants from this morning's fog and stratus. Noon analysis of
surface based CAPE in those areas 4,000-5,000 j/kg, and 0-6km shear
later this afternoon forecast to 30-40kts in the same area. Threat
for hail/gusty winds with these storms. Convection firing south of
Akron along the moisture gradient/dryline of sorts. Also expecting
showers over the foothills to move out onto the plains with some
gusty winds.

Heading into the evening with loss of daytime heating showers and
storms to dissipate, with clearing skies and radiational cooling.
Drying on the plains with the dryline shifting east, and most of the
plains stand a good chance of dropping to near 60.

For Friday mid tropospheric moisture increases across the plains,
with precipitable water near an inch reaching as far west as I-25.
Model soundings showing Less 0-6km shear Friday, approaching 25
kts, and little forcing. Expect more areal coverage of storms and
more potential for accumulating rainfall, compared to today's dry
microburst sounding on the western plains and foothills.

.LONG TERM...(Friday night through Thursday)
Issued at 305 PM MDT Thu Jul 2 2020

Hang on for summer to continue through the next week. Warm
temperatures and afternoon thunderstorms will be the normal over
the next several days. By the middle of next week, the flow of
moisture into the state will get cut off, and the forecast will
transition to warmer temperatures and less afternoon shower
activity.

And now for some of the details. Friday evening looks fairly
soggy as the moist airmass supports a continuation of showers that
initiate during the afternoon. Low level southeasterly flow across
the plains will help to keep moisture in place over the plains
and weak winds aloft will not be able to generate very much storm
motion. Locally heavy rain will be possible as precipitable water
values are likely to be around 1.00 inch or more.

For Saturday through Monday, not much is expected to changed.
Aloft, the 500 mb flow will remain weak and southwesterly with
the height fields showing a tendency for mid-level diffluent flow.
Low level flow will continue out of the southeast, which will
hold Gulf of Mexico moisture in place over northeast Colorado to
feed the development of thunderstorms. Each day will have the
possibility of slow moving storms with locally heavy rainfall.
Temperature-wise, afternoon highs should reach the lower 90s
before shower activity initiates and cools things off in the
evenings.

By next Wednesday and Thursday, medium range models are
strengthening the upper level ridge which strengthens the
southwesterly flow aloft. This will also create a lee trough at
the surface over eastern Colorado that cuts off the flow of
moisture from the southern plains. This will decrease the chance
of showers, but bump up the temperatures a few degrees. Warm days
will alternate with very mild nights that won't benefit from the
cooling effects of showers. This will usher in the dry period of
this year's High Plains Summer.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 305 PM MDT Thu Jul 2 2020

VFR with scattered afternoon showers and possible thunderstorm
21-01z all taf sites, causing brief gusty and erratic winds.
Otherwise wind forecast the tricky element per usual. Overall
southwest flow through the afternoon. Late in the day possible for
an outflow boundary from convection that has yet to form over the
plains. The outflow boundary would shifts winds around to the east
at KDEN and likely not make it into KAPA/KBJC. Overnight winds
return to normal south to southwest drainage flow. Toward morning
good chance for a morning Denver Cyclone with northerly winds
KBJC/KAPA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hanson
LONG TERM...Dankers
AVIATION...Hanson
Hazardous weather outlook, Jul 2, 11:12 AM MDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1112 AM MDT Thu Jul 2 2020

COZ030>051-031715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1112 AM MDT Thu Jul 2 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms will be possible this afternoon into
the early evening hours across portions of the plains. The highest
threat will be east of a New Raymer to Fort Morgan to Limon line.
Hail up to 1.75" in diameter along with wind gusts to 60 mph will
be possible.

Elsewhere there will be widely scattered higher based showers and
thunderstorms over the higher terrain and along the Front Range
this afternoon. Gusty outflow winds up to 50 mph will be possible
with any of the showers or storms.

The shower and thunderstorm activity will end by early evening in
most areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storm coverage will be increasing Friday and through the holiday
weekend while temperatures cool by a few degrees due to more
cloud cover. This weekend's storms will be quite wet and may
produce heavy rain for localized flooding issues.

Monday through Wednesday will feature a warmer and drier airmass
being brought in on faster westerly flow aloft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over portions of the northeast plains
this afternoon. Any reports of severe weather would be appreciated.

In the hours before

Special weather statement, Jul 2, 12:56 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Denver CO
1256 PM MDT Thu Jul 2 2020

COZ049-021930-
Washington County CO-
1256 PM MDT Thu Jul 2 2020

...Brief Landspout Tornado Sighted...

At 1247 PM MDT, trained weather spotters reported a landspout
tornado at 2 miles northeast of Lindon. Conditions continue to favor
the potential for landspouts as storms develop; however at this time
it is unknown which if any storm would produce a landspout. Any
landspouts which develop are expected to pose a limited threat. In
addition, these developing storms are capable of nickel sized hail
and gusty winds to 45 mph.

Locations impacted include...
Elba.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3984 10313 3994 10333 4009 10325 4001 10298

ENTREKIN
Local storm report, Jul 2, 2:37 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
237 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             2 W COPE                39.67N 102.90W
07/02/2020  E1.75 INCH       WASHINGTON         CO   PUBLIC

&&
Local storm report, Jul 2, 2:58 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
258 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             7 SSE ARICKAREE SCHOOL  39.66N 102.99W
07/02/2020  E2.75 INCH       WASHINGTON         CO   PUBLIC

            PUBLIC REPORT OF BASEBALL SIZED HAIL RELAYED
            BY THE WASHINGTON CO. SHERIFF. TIME
            ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:56 PM MDTSpecial Weather StatementBOUWashington34 min
Jul 2, 1:42 PM MDTSevere Thunderstorm WarningBOULogan, Washington33 min
Jul 2, 1:51 PM MDTSevere Thunderstorm WarningBOUWashington39 min
Jul 2, 2:30 PM MDTSevere Thunderstorm WarningBOULogan32 min
Jul 2, 2:36 PM MDTSevere Thunderstorm WarningBOUWashington39 min
Jul 2, 2:44 PM MDTSevere Thunderstorm WarningBOULogan31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.